South Dakota, 2012

Hail in South Dakota, July 25, 2012

July 25, 2012 · NWS UNR · 4 events in 1 county or zone

Storms developed and regenerated over the Rockerville area southwest of Rapid City, producing hail to the size of half dollars during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Storms developed and regenerated over the Rockerville area southwest of Rapid City, producing hail to the size of half dollars during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 10:34 AM MST, 46 minutes earlier.

Area forecast discussion, Jul 25, 10:34 AM MST, 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 AM MDT WED JUL 25 2012

.AVIATION...SHOWERS WILL CONTINUE TO PUSH THROUGH SOUTH CENTRAL
SOUTH DAKOTA EARLY THIS AFTERNOON. THIS AFTERNOON AND
EVENING...SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM THE BLACK
HILLS TO SOUTHWEST SD. IFR CONDITIONS ARE POSSIBLE WITH THE
THUNDERSTORMS...OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH
THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 943 AM MDT WED JUL 25 2012/

DISCUSSION...COLD FRONT NOW WELL SOUTH/EAST OF OUR CWFA WITH
COOLER NWLY WINDS IN ITS WAKE. SCT -SHRA CURRENTLY MOVING THROUGH
SWRN/SCNTRL SD AND HAVE UPPED POPS SLIGHTLY FOR THAT AREA. SOME
ADDITIONAL TSTM DEVELOPMENT POSSIBLE THIS AFTN MAINLY ACRS THE
BLKHLS AND SRN PORTIONS OF THE CWFA AS NEXT WAVE CURRENTLY OVER WY
MOVES INTO THE AREA. SVR WX NOT EXPECTED GIVEN DECREASING CAPE
VALUES/SHEAR. MAIN CHANGE TO FCST (OTHER THAN UPPING THE POPS
OVER SCNTRL SD) WAS TO INCREASE NWLY WINDS BASED ON TRENDS.

PREV DISCUSSION... /ISSUED 307 AM MDT WED JUL 25 2012/

DISCUSSION...CURRENT SURFACE MAP SHOWS ELONGATED AREA OF LOW
PRESSURE ALONG OLD STATIONARY FRONT...LOCATED FROM NORTHEAST TO
SOUTH CENTRAL SOUTH DAKOTA. SECONDARY COLD FRONT SLIDING THROUGH
EASTERN MONTANA. SHORTWAVE IS MOVING ACROSS WESTERN SOUTH DAKOTA
WITH THE BULK OF SHOWERS/THUNDERSTORMS INTO CENTRAL/EASTERN SOUTH
DAKOTA.

FOR TODAY...A FEW SHOWERS/THUNDERSTORMS WILL CONTINUE THROUGH THE
MORNING HOURS FROM SOUTHWEST INTO CENTRAL SOUTH DAKOTA. COLD FRONT
WILL PASS THROUGH NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA LATER
THIS MORNING...AND THROUGH MUCH OF THE FORECAST AREA BY THIS
AFTERNOON. LINGERING LOW LEVEL MOISTURE WILL RESULT IN SOME
INSTABILITY THIS AFTERNOON...WITH 500-750J/KG MLCAPE AVAILABLE.
BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON WILL BE ACROSS THE
BLACK HILLS INTO SOUTHWEST SOUTH DAKOTA.

STRONG SUBSIDENCE SPREADS ACROSS THE AREA TONIGHT/THURSDAY AS UPPER
LOW TRACKS FROM SOUTHERN MANITOBA INTO MINNESOTA. 950-850MB WINDS
SUPPORT BREEZY CONDITIONS ON THE PLAINS OF WESTERN SOUTH DAKOTA
FOR THURSDAY. TEMPERATURES WILL BE NEAR AVERAGE.

SURFACE HIGH DROPS ACROSS THE DAKOTAS THURSDAY NIGHT AND SHIFTS
EAST ON FRIDAY. RETURN FLOW ON THE BACK SIDE OF THE HIGH WILL
BRING A SLIGHT INCREASE IN LOW LEVEL MOISTURE TO NORTHEAST
WYOMING/FAR WESTERN SOUTH DAKOTA. WITH WEAK INSTABILITY...A FEW
AFTERNOON THUNDERSTORMS POSSIBLE FOR NORTHEAST WYOMING AND THE
BLACK HILLS.

EXTENDED...UPPER LEVEL RIDGE OVER THE CENTRAL CONUS RE-AMPLIFIES
OVER THE NORTHERN PLAINS FOR THE WEEKEND...THEN FLATTENS A BIT EARLY
NEXT WEEK. WEAK DISTURBANCES MOVING THROUGH THE RIDGE WILL CONTINUE
TO BRING OCCASIONAL CHANCES FOR PRECIP. TEMPERATURES WILL REMAIN
ABOUT FIVE TO TEN DEGREES ABOVE SEASONAL AVERAGES THROUGH THE
EXTENDED PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...13
Hazardous weather outlook, Jul 25, 4:19 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
519 AM MDT WED JUL 25 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
519 AM MDT (619 AM CDT) WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS NORTHEAST WYOMING AND
SOUTHWEST TO SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND
EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 25, 8:29 AM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
929 AM MDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     9 W JEWEL CAVE          43.73N 104.02W
07/24/2012  E60 MPH          CUSTER             SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 25, 9:38 AM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1038 AM MDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     2 W SCENIC              43.78N 102.59W
07/24/2012  E60 MPH          PENNINGTON         SD   PUBLIC

&&

POJORLIE
Local storm report, Jul 25, 10:01 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             1 S LUDLOW              45.82N 103.38W
07/24/2012  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 25, 10:34 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 AM MDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     2 N DEVILS TOWER JUNCTI 44.54N 104.68W
07/24/2012  E60 MPH          CROOK              WY   TRAINED SPOTTER

            POWER OUT IN SURROUNDING AREA FOR 7 HOURS

&&

POJORLIE
Local storm report, Jul 25, 10:40 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1140 AM MDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     4 ESE FAITH             44.99N 101.96W
07/25/2012                   ZIEBACH            SD   TRAINED SPOTTER

            TREE BRANCHES BROKEN, TRAMPOLINE BLOWN OVER, STEEL RIPPED
            OFF BARN

&&

POJORLIE
Local storm report, Jul 25, 10:59 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1159 AM MDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     14 SSE DUPREE           44.86N 101.47W
07/25/2012  E60 MPH          ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 35 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pennington

When
July 25, 11:20 AM MST
Where
Pennington County, 4.37 mi SSW of Rapid City
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
44.018, -103.240

Hail, Pennington

When
July 25, 12:15 PM MST to 12:20 PM MST
Where
Pennington County, 3.84 mi NE of Rockerville
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
44.002, -103.310

Hail, Pennington

When
July 25, 12:15 PM MST
Where
Pennington County, 4.08 mi SW of Rapid City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.033, -103.269

Hail, Pennington

When
July 25, 2:00 PM MST to 2:07 PM MST
Where
Pennington County, 4.1 mi NE of Rockerville
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
44.007, -103.309

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391955, 391956, 391957, 391958.